Patient Comments: Hyponatremia (Low Blood Sodium) - Symptoms

What are the symptoms associated with your hyponatremia?

Comment from: JimH, 45-54 Male (Patient) Published: March 24

I am currently experiencing acute anxiety attacks, insomnia and was told by my general physician that I have low sodium (hyponatremia). Last visit I asked him about using salt pills, he said yes, but told me to drink water. The typical anxiety attack starts with a loss of appetite, then constant vomiting. I was vomiting 4 times an hour for days on end. The salt tablet seemed to relieve some of my symptoms. They are not the old school salt tablets, the capsule has a mix of electrolytes. Water is my drink of choice but I didn't connect the dots. It's just that I was flushing the electrolytes out of my body.

Was this comment helpful?Yes
Comment from: Twilightmom, 75 or over Female (Caregiver) Published: August 12

Stomach cramping can be a symptom of low sodium. My mom was checked for everything but hyponatremia and almost died until we decided to take her to the emergency room (ER). At this point she also was confused, very tired, and had slurred speech. Do not always think your doctor knows all because if we went by them my mom would not be with us anymore.

Was this comment helpful?Yes
Comment from: JuJu, 65-74 Female (Patient) Published: March 27

I thought I had dementia as I became more confused and disoriented. My depression was so bad, I thought of suicide. It lasted for weeks before I found out that the cause was hyponatremia. It was my diuretic that was causing my sodium to be so low. I was in the ICU just in time.

Was this comment helpful?Yes
Comment from: tricia dunning, 65-74 Female (Caregiver) Published: November 12

I am an adult nurse practitioner and have been since the seventies. I am lousy at taking care of myself. So, the following happened to me. Hyponatremia (serum sodium of 119 in the emergency room), severe confusion (required restraints despite IV Ativan and Klonopin), and multiple back to back seizures. I know most of the causes but not the role of certain medications. Guess who was taking SSRI (selective serotonin reuptake inhibitors) antidepressants, me. This fact seems to have escaped notice by the multiple consultants who saw me during my time in the hospital. Moral of the story, take care of yourself and do your own research. It couldn't hurt and may give you useful information. Good luck and stay healthy.

Was this comment helpful?Yes
Comment from: s dorsey, 55-64 Female (Patient) Published: October 29

My sodium level was 118 - 119 (normal is 137 or so). I was told to lay off the liquids because of my hyponatremia. Problem is, when my mouth and lips are dry, and my brain is telling me I'm thirsty and need to drink something, I do. I have little water, and I was told to have Gatorade to help with sodium. Now I end up in the same situation as with water. So I'm trying to find out the amount considered normal to drink nowadays.

Was this comment helpful?Yes
Comment from: jimmye, 65-74 Male (Patient) Published: June 25

I have been extremely lightheaded for over a week. I think it's related to my hyponatremia.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Hyponatremia - Experience Question: Please describe your experience with Hyponatremia.
Hyponatremia (Low Blood Sodium) - Diagnosis Question: What tests or exams led to a diagnosis of low blood sodium?
Hyponatremia (Low Blood Sodium) - Treatment Question: What kinds of treatment have you received for your low blood sodium?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.